Thyroidectomy

I had a complete thyroidectomy last Oct and before they took it out I was having severe panic attacks, after they removed it the panic attacks stopped...approx six weeks ago they changed my medication dosage and now my panic attacks are back.

Here are my blood work results

T4 0.76-1.80. Mine is 1.07

TSH 0.34-4.82. Mine is 0.27 low

Weight gain of approx 22lbs since surgery:(

Any ideas what my results mean?

Any suggestions on weight loss idea's? I already take 15mcg T3

8 Replies

oldestnewest
  • Jillybean, Was your dose decreased on the basis of those results? If so, ask for another thyroid test as you may now be undermedicated and need it increasing. Try and persuade them to test FT3 too. Low FT3 may be causing your panic attacks. Your TSH and FT4 are low but this is probably due to the T3. I assume you are on more than just 15mcg T3?

  • Thank you for your quick response:)

    My last test was on Jul 31 and the results were as follows

    TSH 0.34-4.02. Mine .02 L

    T4. 0.76-1.80. Mine 0.96

    T3. 2.3-4.2. Mine 3.59

    I was on 112mcg levo and 10mcg T3 liothyronine

    So my Endo Dr lowered my dosage to 100mcg levo and upped my T3 to 15mcg

    She said my TSH is to low, this is so new to me, I have no idea how to read these test

    Et alone understand them.

    The weight gain has been devastating and now the panic attacks are about to send me over the edge:(

    Any ideas are welcome:)

  • Only on 5 Mcg of T3 three times a day 15 Mcg T3 total

  • Jilly, TSH 0.02 is suppressed (very low). Your endo is probably trying to get it near or within range 0.34. Problem is increasing your T3 is likely to make it lower. Dosing to get TSH in range is a hypothyroid patient's nightmare leading to increases/decreases in dose and symptoms with monotonous regularity.

    I think increasing your T3 to 15mcg may have increased your FT3 too much. At 3.59 it was already high in range If it is over range it can make one jittery, anxious, angry etc. You could try skipping your T3 for a couple of days and reduce your T3 to 10mcg to see if the panic attacks ease off.

  • I will try that, thank you!

  • Hi Jillybean1

    I am sorry you are having a bad time at present. Unfortunately it takes a little while to get to the correct dose which makes you feel normal health. When you reach an optimum in medication and as your metabolism rises, your weight will probably reduce. Unfortunately we have to read and learn in order to regain our health.

    When you get your next blood test, don't take your medication before it, take it afterwards as it can skew the result. Also have it as early as possible as our TSH is highest then. Personally, I would take the T3 no later than lunchtime (I leave 24 hours but only take 1 dose a day). Always get copies of your blood test results, with the ranges, for your own records and so that you can post them if you have a query.

    You probably know that you should take your medication on an empty stomach, i.e. on wakening. with 1 glass of water and don't eat for around 1 hour. If you split your dose of T3 you have to have 2 hours gap each side of taking it as food can interfere with the uptake.

    Go to the dates January 30, 2002 and November 10, 2000 for information

    web.archive.org/web/2010103...

    and January 2, 2002 on the following link:

    web.archive.org/web/2010103...

    An excerpt:

    Date June 11, 2002

    The patient who takes T3 (or T4) with meals won’t have anywhere near an accurate idea of how much T3 enters her blood. Different meals will contain different amounts of T3-binding substances that will reduce the amount of T3 that enters the blood. One meal may contain a small amount of T3-binding substances; another may contain a large amount. As a result, the amount of T3 that enters the blood after meals is likely to vary a lot. Accordingly, the degree to which T3 drives the patient’s metabolism any day is also likely to vary widely.

    web.archive.org/web/2010103...

  • Thank you so much for the info!

  • It is possible that your TSH needs to be suppressed. Either because of thyroidectomy for thyroid cancer when the TSH needs to stay around zero or as Dr Toft has said because some people only feel well with a suppressed TSH.

    T3 also suppresses the TSH.

    Personally I think that your continuing symptoms may indicate that you are under medicated.

    I hope you improve soon.

You may also like...